Indiana, 2003

Flash Flood and Hail in Indiana, July 9, 2003

July 9, 2003 · NWS PAH · 3 events in 1 county or zone

A severe thunderstorm developed over Evansville, producing torrential rain, wind gusts around 60 MPH, and hail up to the size of dimes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe thunderstorm developed over Evansville, producing torrential rain, wind gusts around 60 MPH, and hail up to the size of dimes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 1:00 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 9, 1:00 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED JUL 9 2003

KPAH 88D PRETTY FULL W/SCT CONVECTION...MAINLY DIURNAL. WHILE THERE
COULD CONTINUE TO LINGER SOME CONVECTION OVERNIGHT...THINK THE
MAJORITY OF THE PCPN WL BE BROKEN INTO TWO...IE THE DIURNAL CONVECTION
WL DIMINISH W/SUNSET...THEN ANOTHER ROUND BE EXPECTED LATE TONIGHT N
AND W AS THE COLD FRONT APPROACHES. PCPN WL BE FRONTAL TOMORROW BUT
ENHANCED VIA DIURNAL HEATING...ESP IN THE EAST...WHERE FRONT WL BE
LATER TO PASS. WL LINGER SMALL POP SE INTO EARLY THU NIGHT AS ALL
MODELS SYNCHRONIZING NOW W/TIMING. GFS AND TO A LESSER EXTENT ETA
PAINTING SOME DECENT QPF BUT WITH FRONT MOVING ON THRU AND AREA SO
DRY DONT ANTICIPATE WIDESPREAD SIGNIFICANT FLOODING. SPC DOES HOLD
SLGT RISK OVER FA OR PTNS OF IT THRU FROPA.

EXPECT POST FRONTAL AIR MASS TO BE DRY ENOUGH TO INHIBIT NW FLOW
TYPE CONVECTIVE POSSIBILITIES...AT LEAST IN THE SHORT TERM. BY SUN
TDS MAY REBOUND ENOUGH TO ALLOW WEAK UPR TROF SCENARIO TO TOUCH OFF
A FEW DIURNAL STORMS...SO WL INSERT A SMALL CHC POP THEN. OTHERWISE
WL KEEP THE REMAINDER OF THE FCST DRY...ALTHOUGH W/THE WLY-NWLY FLOW
ALOFT THERE COULD BE SOME SMALL CHANCE TYPE POPS THAT SNEAK IN W/TIME.

WITH NCEP IN BACKUP MODE WL PRETTY MUCH KEEP TEMPS AS IS W/MINOR
TWEEKS...IF NECESSARY...WHEN NEW GUIDANCE BECOMES AVAIL CLOSER TO
PRESS TIME.

.PAH...NONE.
Hazardous weather outlook, Jul 9, 10:58 AM CST, 2 hours 4 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1158 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FOR TODAY. ONE OR
TWO OF THESE MAY BECOME SEVERE...BUT THE GREATEST CONCERN FOR SEVERE
WEATHER WILL BE OVERNIGHT IN ADVANCE OF AN APPROACHING COLD FRONT.
DAMAGING WINDS WILL BE THE GREATEST SEVERE WEATHER HAZARD TONIGHT.

AN ADDITIONAL CONCERN FOR TODAY WILL BE THE HEAT INDEX. THE
COMBINATION OF HEAT AND HUMIDITY WILL YIELD VALUES THIS AFTERNOON
NEAR 100 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY INTO THURSDAY NIGHT THE COLD FRONT WILL CONTINUE ITS MARCH
ACROSS THE REGION. THUNDERSTORMS...SOME WITH DAMAGING WINDS...WILL
CONTINUE TO BE A HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THURSDAY.

MY/DFS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Vanderburgh

When
July 9, 1:02 PM CST
Where
Vanderburgh County, Evansville Dress Arp
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.033, -87.533

Thunderstorm Wind, Vanderburgh

When
July 9, 1:03 PM CST to 1:09 PM CST
Where
Vanderburgh County, Evansville Dress Arp
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.033, -87.533

The automated observing system at Evansville Airport recorded a peak wind gust of 56 knots or 64 MPH. A baseball dugout at a high school was destroyed, along with a nearby fence. A few trees were blown down.

Flash Flood, Vanderburgh

When
July 9, 1:50 PM CST to 2:50 PM CST
Where
Vanderburgh County, Evansville
Reported by
EMERGENCY MANAGER
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Flash flooding of streets occurred in the city. Water was reportedly over the tops of cars at the intersection of St. Joseph Road and Franklin Road. Other sections of St. Joseph Road were impassable. Division Street was another problem area, where at least one vehicle stalled out in floodwaters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365843, 5365842, 5365844.